Flash Flood, Fauquier
- When
- August 4, 7:50 PM EST to 8:50 PM EST
- Where
- Fauquier County, North Portion
- Reported by
- NEWSPAPER
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Routes 623 and 713 were flooded.
A thunderstorm with heavy rainfall moved across Fauquier County during the evening of the 4th. Flooding was reported on Route 623 (Rokeby Road) and Route 713 (Atoka Road) north of Rectortown.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with heavy rainfall moved across Fauquier County during the evening of the 4th. Flooding was reported on Route 623 (Rokeby Road) and Route 713 (Atoka Road) north of Rectortown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 1:30 PM EST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT MON AUG 4 2003 .TONIGHT AND TUESDAY...YA KNOW...I CANT RECALL A PD WHERE THE FCST HAS BEEN IDENTICAL DAY AFTER DAY FOR SO LONG.... CNVCTN BEGINNING TO FIRE IN ERN W.V. ...BUT MAJORITY OF LTG SEEMS TO BE HEADING INTO WRN PA IN ASSO W/ VORT MAX. STILL...W/ TROF TO THE W BEGINNING TO SHARPEN AM XPCTG TRW TO MOVE E OF THE MTNS THIS EVE. WIND FIELD ALOFT IS VERY WK...HEAVY RAIN IS REALLY THE BIGGEST THREAT. AS I SAID EARLIER I THINK NELSON/WRN ALBEMARLE COUNTIES WL ESPECIALLY NEED TO BE WATCHED GIVEN THE 3+ INCHES OF RA THAT WAS RECEIVED THERE (PER RDR EST) IN THE LAST 24 HRS. FFG IS 1.7/HR. DID AN ANALYSIS OF MDL GUID TEMPS FOR THE 12Z CYCLE FOR THE PAST WK - MDLS HAVE BEEN ABT 2 DEGS TOO COOL AT NIGHT AND 2 DEGS TOO WARM IN THE DAY. HENCE AM FCSTG A LTL COOLER THAN RECENTLY GIVEN THE FACT THAT WE ARE IN A STATIC PATTERN. CNVCTN XPCT TO DIE DOWN PRE-SUNRISE BUT THEN REEMERGE ON TUE. ENTIRE CWA IS OUTLOOKED SLT RISK TMRW. WOODY .LONG TERM... NO SIGNIFICANT CHANGE IN THE PATTERN THROUGH THE PERIOD...TROUGH OVR THE EASTERN THIRD WITH RIDGE EXTENDING FROM THE SOUTHWEST INTO THE CENTRAL STATES. SLY FLOW AT THE SURFACE AND SWLY FLOW ALOFT WILL CONTINUE TO FEED MOISTURE INTO THE AREA. WEAK SURFACE BOUNDARIES...SHORTWAVES...AND DAY TIME HEATING WILL CONTINUE SHOWERS AND THUNDERSTORM DEVELOPMENT THROUGH DAY SEVEN. SOME MID AND UPPER LEVEL DRYING IS STILL INDICATED TUESDAY NIGHT AND EARLY WEDNESDAY. WILL KEEP PARTLY CLOUDY SKIES FOR THOSE PERIODS. CONTINUED BELOW NORMAL MAX TEMPS THROUGH MOST OF THE WEEK. ONLY MINOR CHANGES WERE NEED TO GRIDS. ND .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-050800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1119 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL DEVELOP LATE TODAY AND BECOME MORE NUMEROUS TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF THE BLUE RIDGE. FOR NELSON AND ALBEMARLE COUNTIES...DUE TO RECENT HEAVY RAINS ADDITIONAL RAINFALL IN EXCESS OF 1.7 INCHES IN ONE HOUR COULD CAUSE FLOODING LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TUESDAY. AT THIS TIME... HAZARDOUS WEATHER IS NOT EXPECTED BEYOND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. ABW
VAZ041-050030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 728 PM EDT MON AUG 4 2003 ...HEAVY RAIN OVER NORTHERN FAUQUIER COUNTY... THUNDERSTORMS WITH HEAVY RAIN HAVE PERSISTED OVER NORTHERN FAUQUIER COUNTY FOR THE LAST 90 MINUTES OR SO. RADAR RAINFALL ESTIMATES INDICATE THAT UP TO 2.5 INCHES OF RAIN HAS FALLEN SINCE 630 PM NEAR RECTORTOWN. PEOPLE IN RURAL SECTIONS OF FAUQUIER COUNTY BETWEEN DELAPLANE AND MIDDLEBURG SHOULD BE ALERT FOR HIGH STANDING WATER ON ROADS AND IN AREAS OF POOR DRAINAGE. REPORT ANY FLOODING TO LAW ENFORCEMENT AND ASK THEM TO RELAY THE MESSAGE TO THE NATIONAL WEATHER SERVICE. RDH
The Sterling radar (KLWX), 38 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
1 flash flood. Local standard time, as filed.
Routes 623 and 713 were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370946.